Statin-Associated Necrotizing Myopathy in an Older Woman

Apr 30, 2012

An older woman was admitted with progressive shortness of breath and generalized weakness. The patient had a past medical history of hypertension, congestive heart failure (CHF), and hypercholesterolemia.

 

ABSTRACT: An older woman was admitted with progressive shortness of breath and generalized weakness. The patient had a past medical history of hypertension, congestive heart failure (CHF), and hypercholesterolemia. Therapy with diuretics was started for her CHF, but her symptoms did not improve and her weakness pro­gressed. Methylprednisolone pulse therapy was started and then prednisone. An electromyelogram/nerve conduction study and a quadriceps muscle biopsy specimen revealed features consistent with myopathy. The patient had been taking sim­vastatin for the previous 11 years for her dyslipidemia. A diagnosis of statin-induced necrotizing myopathy, an increasingly recognized condition seen in patients exposed to statins, was made. The necrotizing myopathy does not respond to discontinuation of the offending agent. (J Musculoskel Med. 2012;29:112-113)

An 81-year-old white woman was admitted to the hospital with progressive shortness of breath and generalized weakness that had started 3 weeks earlier. In this article, I describe her case to illustrate statin-associated necrotizing myopathy.

Case Presentation

The woman had a past medical history of hypertension, congestive heart failure (CHF), and hypercholesterolemia. Because her vital signs were stable and a chest x-ray film showed pulmonary congestion, therapy with diuretics was started for exacerbation of her CHF. Although the patient had a sustained diuresis, her symptoms did not improve and her weakness progressed.

The patient’s blood work revealed an elevated creatine phosphokinase (CPK) level (3510 U/L; normal range, 20 to 200 U/L) and elevated transaminase levels (aspartate aminotransferase, 205 U/L [normal range, 9 to 36 U/L], and alanine aminotransferase, 335 U/L [normal range, 5 to 40 U/L]). Her urine myoglobin level was 8620 ng/mL (normal range, 0 to 49 ng/mL). Rheumatology was called to evaluate the patient.

On examination, the patient was tachypneic, with a respiratory rate of 18 breaths per minute, and tachycardic, with a pulse rate of 120 beats per minute; her blood pressure was 132/92 mm Hg. Lung auscultation revealed crackles. There were no skin findings suggestive of dermatomyositis. Muscle strength testing revealed 3/5 strength at the neck flexors, bilateral shoulder abductors, bilateral shoulder flexors, and bilateral hip flexors. With this clinical presentation and the patient’s elevated CPK and trans­aminase levels, polymyositis was given strong consideration as the diagnosis.

Given the patient’s respiratory symptoms, methylprednisolone pulse therapy was started (1 g/d for 3 days). Then treatment was switched to prednisone at a dosage of 1 mg/kg/d (up to 60 mg/d). The patient’s lactate dehydrogenase (LDH) level was 947 U/L (normal range, 110 to 210 U/L).

FIGURE

Results of tests for anti-Jo1, anti–signal recognition particle, and anti­nuclear antibodies were negative. An electromyelogram/nerve conduction study revealed features consistent with myopathy. A quadriceps muscle biopsy specimen showed features consistent with necrotizing myopathy without significant inflammation (Figure).

The patient had been taking simva­statin, 40 mg/d, for the previous 11 years for her dyslipidemia. On the basis of the biopsy findings and negative antibody test results, a diagnosis of statin-induced necrotizing myopathy was made.

The simvastatin therapy was discontinued. The patient’s CPK level had begun to normalize with the corticosteroid therapy; the prednisone eventually was tapered to 20 mg/d, and the patient was discharged to a rehabilitation facility; her CPK, LDH, and transaminase levels were normal. She has been monitored in the rheumatology clinic since discharge. Her CPK levels have stayed within the normal range, and her prednisone therapy has been tapered successfully.

Discussion

Statin use has been associated with a wide variety of adverse effects, ranging from muscle pain to elevation of the CPK level, weakness, rhabdomyolysis and, more recently, an autoimmune myopathy called statin-induced necrotizing myopathy. This condition is an increasingly recognized disorder seen in patients who are exposed to statins. Patients may present with necrotizing myopathy several years after statin therapy is started and, in some cases, even after the offending agent is discontinued.1,2 However, the incidence of this condition is not known because it is a newly recognized form of immune-mediated necrotizing myopathy.

Another effect of statin use is statin-induced rhabdomyolysis. In 2002, 73 fatal cases of rhabdomyolysis caused by statin use were reported to the FDA.3 In the Prediction of Muscular Risk in Observational Conditions trial, an observational study that looked at mild to moderate muscle-related effects of statin therapy in an unselected population, the rate of occurrence of muscular symptoms in patients receiving high-dose statin therapy was 10.5%.4

Statin-induced necrotizing myopathy has been linked to an antibody against the 3-hydroxy-3-methylglutaryl-coenzyme A reductase (HMGCR) protein, which is up-regulated in regenerating fibers.5 In a study conducted by Christopher-Stine and associates,6 exposure to statin ther­apy preceded the development of muscle symptoms and persisted long after the myotoxin was discontinued in more than 60% of patients with a necrotizing myopathy. The researchers found that this association was strongest in older patients; almost 90% of patients 50 years or older had been exposed to statins.

These findings of an antibody to HMGCR protein suggest that this necrotizing myopathy is an antibody-mediated disease. They may explain the continuing progression of disease despite cessation of the statin.

Muscle biopsy is the definitive diagnos­tic test in this disease. Biopsy specimens show marked necrosis of many muscle fi­bers with regenerating fibers and sparse or absent inflammatory infiltrate.2

Necrotizing autoimmune myopathy is an only recently recognized syndrome. Treatment typically is similar to that for patients with inflammatory myositis. Statin therapy is stopped once the diagnosis of statin-induced necrotizing myopathy is made. Often, the myopathy progresses even though the statin ther­apy is stopped, and further immuno­suppression is required.

Treatment usually starts with a trial of corticosteroids, typically oral prednisolone at a dose of 1 mg/kg. Immunosuppressants (eg, azathioprine, methotrexate, mycophenolate mofetil, intravenous immunoglobulin, and even rituximab) also have been used.1,2

Further studies are required to guide an evidence-based approach to treating patients with necrotizing myopathy without inflammation. Early recognition is vital, cessation of the offending statin is imperative, and a trial of immunosuppressive therapy is essential for any patient with this condition.

Conclusion

Statin use is associated with a necrotizing myopathy that does not respond to discontinuation of the offending agent. Patients with this disorder require aggressive immunotherapy and may relapse with tapering of immunosuppressive medications. Close monitoring is needed.

References:

REFERENCES

1. Needham M, Fabian V, Knezevic W, et al. Progressive myopathy with up-regulation of MHC-I associated with statin therapy. Neuromuscul Disord. 2007;17:194-200.

2. Grable-Esposito P, Katzberg HD, Greenberg SA, et al. Immune-mediated necrotizing myopathy associated with statins. Muscle Nerve. 2010;41:185-190.

3. Staffa JA, Chang J, Green L. Cerivastatin and reports of fatal rhabdomyolysis. N Engl J Med. 2002;346:539-540.

4. Bruckert E, Hayem G, Dejager S, et al. Mild to moderate muscular symptoms with high-dosage statin ther­apy in hyperlipidemic patients-the PRIMO study. Cardiovasc Drugs Ther. 2005;19:403-414.

5. Mammen AL, Chung T, Christopher-Stine L, et al. Autoantibodies against 3-hydroxy-3-methylglutaryl-coenzyme A reductase in patients with statin-associated autoimmune myopathy. Arthritis Rheum. 2011;63:713-721.

6. Christopher-Stine L, Casciola-Rosen LA, Hong G, et al. A novel autoantibody recognizing 200-kd and 100-kd proteins is associated with an immune-mediated necrotizing myopathy. Arthritis Rheum. 2010;62:2757-2766.

x